Virginia, 2017

Flash Flooding and Flood in Virginia, June 15 to 16, 2017

June 15 to 16, 2017 · NWS RNK · 8 events in 5 counties and zones

With a persistent surface high pressure area centered off the Atlantic coast circulating warm and very moist air into the region, showers once again blossomed during the late afternoon of June 15th and into the early morning hours of the 16th, partially in response to an approaching upper trough. Radar estimated rainfall amounts ranged from 2 to 4 inches across parts of Grayson, Henry,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$252,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

With a persistent surface high pressure area centered off the Atlantic coast circulating warm and very moist air into the region, showers once again blossomed during the late afternoon of June 15th and into the early morning hours of the 16th, partially in response to an approaching upper trough. Radar estimated rainfall amounts ranged from 2 to 4 inches across parts of Grayson, Henry, Pittsylvania, Amherst and Halifax counties most of which fell in about a 1 to 3 hour period under the most intense thunderstorm cores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 15, 2:00 PM EST, 2 hours earlier.

Area forecast discussion, Jun 15, 2:00 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Blacksburg VA
300 PM EDT Thu Jun 15 2017

.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region into this weekend. A weak cold front will
approach the area from the west this weekend with added showers
and storms likely into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 245 PM EDT Thursday...

Coverage of convection has been lower than earlier anticipated,
possibly due to residual effects of bubble high behind outflow
from overnight convection upstream. However, latest satellite
trends and instability from mesoanalysis indicate conditions
remain favorable for convection to bloom into this evening aided
by approaching upper trof. In anticipation of this will
maintain healthy POPs for the next several hours then trend
things downward after 00Z. While synoptic environment lacks
shear, considerable instability will keep the threat of severe
storms in play as healthy updrafts may produce hail even with
deep warmth and DCAPE values will boost outflow. Any clusters
that develop will also bear close scrutiny as cold pool
interactions may boost storm development. Heavy downpours are
also a good bet and may give rise to local hydro problems.

Things quiet down overnight with more patchy dense fog developing
toward morning. Once the fog burns off, another bout of diurnal
convection is expected tomorrow with the upper trof axis slowly
drifts into the region.

Expect a continuation of warm and muggy conditions with
temperatures remaining right around will remain right around
seasonal norms.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM EDT Thursday...

The Subtropical ridge will hold along the East Coast with the main
zonal mid to upper level westerlies remaining across the northern
U.S. Friday night into Sunday night. The timing of the mid-level
weakness or trough in the broader subtropical ridge could be the key
to the weather across the southeastern CONUS.

The combination of solar heating, unstable air, upper shortwaves,
orographic lift and surface boundaries will result in the daily
chances for showers and thunderstorms mainly during the afternoon
and evening hours. SPC Day two convective outlook highlights a
marginal potential for severe thunderstorms on Friday afternoon into
Friday evening. Moderately large CAPE may be conducive to "pulse"
thunderstorms capable of producing at least localized strong
downbursts. With a relative light mean flow, there is also the
potential for flooding issues especially with high rainfall rates,
slow moving or training thunderstorms.

A upper level trough will slide eastward and reach the Great Lake
region on Sunday. Surface cold front will move from the Midwest into
the Ohio Valley by Sunday night. Not expecting a complete washout
for outdoor activity this Father's day weekend, but keep an eye to
the sky each afternoon and make sure action is taken if storms
approach.  With 850 mb temperatures remaining from plus 16 to plus
18C, expect high temperatures Saturday and Sunday to range from the
mid 70s in the mountains to the upper 80s in the Piedmont. Overnight
low temperatures will remain mild with readings from the upper 50s
in the mountains to around 70 degrees in the Piedmont.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 245 PM EDT Thursday...

An upper low will move northeast from the Great lakes into Eastern
Canada on Monday and push a deep trof into the eastern US. There is
enough momentum to propel a strong cold front through the region on
Monday with a good chance for showers and thunderstorms. Moderate
instability and better low level wind field support the potential for
severe weather. The front will stall and linger close enough to keep
a chance for some scattered showers thunderstorms especially east of
the Blue Ridge for Tuesday and Wednesday. A secondary cold front may
create a few showers for Thursday. Cloud cover and convection will
hold temperatures down for Monday. Then, behind the cold front
cooler conditions expected Tuesday followed by moderating
temperatures into the end of the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 245 PM EDT Thursday...

Expect aviation conditions this period will be quite similar to
previous days. Convection will have a strong diurnal trend and
should dissipate early tonight. Coverage of showers/storms has
been sparse thus far, but believe there is ample instability to
help convection bloom over the next few hours. Will use VCTS and
amend based on radar trends as things progress.

Overnight, expect lingering showers to dissipate and clouds to
scatter out. This will allow for fog/stratus development toward
daybreak. The fog will be most problematic at airfields that
experience direct rainfall so will fine tune obvis with later
TAF packages. For now, will indicate fog/stratus at the
climatologically favored locations of KLWB and KBCB, and also at
KLYH and KDAN where vsbys were quite low this morning.

Outside of thunderstroms winds will generally be light through
the period.

Extended Aviation Discussion...

Very moist and unstable conditions combine with an approaching
trof to keep convective activity, with a strong diurnal trend,
in the forecast into the weekend. There will also be a trend fog
fog/stratus development during the predawn hours. A better
chance for more widespread showers and storms including sub-VFR
looks to arrive on Monday with a surface cold front perhaps
crossing the region. This will allow for extended periods of
sub- VFR ceilings and visibilities. In addition, radiational
late night/early morning fog will be on the increase.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS/JH
NEAR TERM...MBS
SHORT TERM...KK
LONG TERM...KK
AVIATION...MBS/JH
Hazardous weather outlook, Jun 15, 2:06 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
306 PM EDT Thu Jun 15 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-160900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
306 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Strong to isolated severe thunderstorms could occur this afternoon
and evening with damaging winds and hail the main threats. In
addition, slow moving heavy rain producing storms could produce
localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of strong to isolated severe thunderstorms will
occur from Friday into early next week with the more widespread
coverage likely on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 15, 2:35 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
335 PM EDT THU JUN 15 2017

WVZ044-152000-
Monroe-
335 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN MONROE COUNTY...

At 334 PM EDT, a strong thunderstorm was located over Wayside, moving
northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Union...
Wolf creek...
Hollywood...
Pickaway...
and Glace.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3770 8039 3771 8038 3769 8038 3769 8036
      3771 8035 3771 8034 3769 8035 3769 8033
      3759 8029 3755 8071 3763 8072 3764 8071
      3770 8055 3769 8045 3772 8039
TIME...MOT...LOC 1934Z 242DEG 27KT 3761 8066

RS
Special weather statement, Jun 15, 2:38 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
338 PM EDT THU JUN 15 2017

NCZ019-152015-
Wilkes-
338 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES COUNTY...

At 337 PM EDT, a strong thunderstorm was located over Dockery, moving
east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Ronda...
Windy Gap...
Hays...
and Pleasant Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3621 8114 3632 8109 3630 8087 3606 8088
      3606 8098 3605 8101
TIME...MOT...LOC 1937Z 280DEG 6KT 3626 8106

RS
Special weather statement, Jun 15, 3:05 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
405 PM EDT THU JUN 15 2017

VAZ020-152030-
Bath-
405 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN BATH COUNTY...

At 405 PM EDT, a strong thunderstorm was located over Lake Moomaw,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Warm Springs...
Hot Springs...
Lake Moomaw...
Mountain Grove...
and Ingalls Field.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3822 7971 3821 7966 3792 7983 3799 8001
      3804 7997 3807 7996 3810 7993 3812 7994
      3813 7995 3815 7992 3818 7992 3825 7983
      3825 7982 3827 7980
TIME...MOT...LOC 2005Z 287DEG 19KT 3806 7994

RS
Special weather statement, Jun 15, 3:09 PM EST, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
409 PM EDT THU JUN 15 2017

NCZ002-VAZ015-016-152045-
Alleghany-Grayson-Carroll-
409 PM EDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN
CARROLL AND EASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE
CITY OF GALAX...

At 408 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fries to Mouth Of Wilson. Movement
was southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Galax...
Sparta...
Independence...
Fries...
and Ennice.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3661 8136 3678 8097 3657 8082 3656 8085
      3656 8090 3653 8092 3641 8123
TIME...MOT...LOC 2008Z 311DEG 7KT 3670 8103 3658 8131

RS
Special weather statement, Jun 15, 3:11 PM EST, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT THU JUN 15 2017

NCZ018-152045-
Watauga-
411 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
WESTERN WATAUGA COUNTY...

At 411 PM EDT, a strong thunderstorm was located over Valle Crucis.
the storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Boone...
Beech Mountain...
Sugar Grove...
Foscoe...
and Beech Mountain In Avery County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3631 8188 3633 8187 3635 8183 3621 8167
      3613 8182 3616 8183 3619 8186 3619 8188
      3622 8191 3623 8191 3624 8190 3626 8189
      3628 8190 3629 8192
TIME...MOT...LOC 2011Z 323DEG 2KT 3619 8181

RS
Special weather statement, Jun 15, 3:13 PM EST, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
413 PM EDT THU JUN 15 2017

NCZ019-152045-
Wilkes-
413 PM EDT THU JUN 15 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES COUNTY...

At 412 PM EDT, a strong thunderstorm was located near Roaring River,
moving southeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ronda...
Windy Gap...
Clingman...
and Roaring River.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3619 8110 3627 8100 3622 8087 3606 8088
      3606 8098 3605 8101 3605 8102
TIME...MOT...LOC 2012Z 307DEG 6KT 3618 8102

RS

The radar

The Roanoke radar (KFCX), 82 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Grayson

When
June 15, 4:00 PM EST to 5:00 PM EST
Where
Grayson County, 1.49 mi SSW of Carsonville
Reported by
Trained Spotter
Coordinates
36.660, -81.080

A storm spotter measured rainfall of 3.62 inches in 50 minutes, between 310 and 400 PM EST. Per NOAA Atlas 14 this is slightly in excess of the 200-year annual recurrence interval or .005 Annual Exceedance Probability.

Heavy Rain, Grayson

When
June 15, 4:00 PM EST to 5:00 PM EST
Where
Grayson County, 1.49 mi SSW of Carsonville
Reported by
Trained Spotter
Coordinates
36.660, -81.080

A spotter reported training thunderstorms with heavy rain totaling up to 3.72 inches along a ridgetop near Independence, VA.

Flash Flood, Grayson

When
June 15, 4:09 PM EST to 6:09 PM EST
Where
Grayson County, 2.31 mi WSW of Independence to 2.27 mi ESE of Independence
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.604, -81.187

Water was reported flowing across Riverside Road (Route 274), partially washing it out. Large rocks were left blocking the road.

Heavy Rain, Roanoke

When
June 15, 5:20 PM EST to 7:20 PM EST
Where
Roanoke County, 2.15 mi NE of Medley
Reported by
Trained Spotter
Coordinates
37.340, -79.970

A spotter reported 3.52 inches of rain which matches fairly well with radar estimates just north of Roanoke. The rain fell in about a 2 to 3 hour period.

Heavy Rain, Amherst

When
June 15, 5:50 PM EST to 8:15 PM EST
Where
Amherst County, 2 mi NW of Amherst
Reported by
Trained Spotter
Coordinates
37.600, -79.076

A storm spotter reported 3.50 inches of rain in about 2.5 hours.

Flash Flood, Roanoke

When
June 15, 5:51 PM EST to 6:51 PM EST
Where
Roanoke County, 0.08 mi N of Keslers Mill to 3.24 mi NNW of Sugar Loaf
Cause
Heavy Rain
Property damage
$250,000
Reported by
911 Call Center
Coordinates
37.321, -80.030

Urban flash flooding was observed in parts of the Roanoke metro area with numerous flooded roadways throughout the city and reports of people trapped in flooded cars. Numerous stranded and abandoned vehicles were located along Salem Avenue in Roanoke with water up to car mirrors in some locations. A swift water team performed a rescue from a car at the corner of Loudon Ave. and 19th Street in Roanoke. Flash flooding was also reported via Twitter at the Shaffers crossing underpass, a very flood prone area. The Roanoke Airport ASOS (ROA) measured 1.58 from the storm and Roanoke 8N COOP (ROAV2) 1.62. Despite the impacts, for a 1-hour period the rainfall was only about a 5-year annual recurrence interval (0.20 Annual Exceedance Probability).

Flood, Pittsylvania

When
June 16, 1:09 AM EST to 4:09 AM EST
Where
Pittsylvania County, 1.3 mi WSW of Spring Garden to 1.15 mi W of Spring Garden
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.770, -79.320

The Pittsylvania County 911 center Twitter account reported high water on Snakepath Road.

Flash Flood, Henry

When
June 16, 2:15 AM EST to 4:15 AM EST
Where
Henry County, 1.8 mi NE of Ridgeway to 1.82 mi NE of Ridgeway
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.599, -79.848

Several roads in Henry County were closed due to high water including Pulaski Road and Phospho Springs Road. The flooding was possibly from Reds Creek overflow.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704533, 704534, 704540, 704657, 709371, 704560, 709372, 704629.